Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 207, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2016, 4:53 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2016, 4:53 PM CDT (21:53 UTC)
- Expired
- Jun 30, 2016, 5:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
485
WUUS53 KICT 302153
SVRICT
KSC035-191-302230-
/O.NEW.KICT.SV.W.0207.160630T2153Z-160630T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UDALL...AND
IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...UDALL...ATLANTA...ROCK AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3721 9693 3743 9723 3748 9718 3747 9678
3737 9676
TIME...MOT...LOC 2153Z 296DEG 4KT 3745 9715
HAIL...1.00IN
WIND...60MPH
$$
METZGER2 follow-up statements
507
WWUS53 KICT 302209
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT THU JUN 30 2016
KSC035-191-302230-
/O.CON.KICT.SV.W.0207.000000T0000Z-160630T2230Z/
COWLEY KS-SUMNER KS-
509 PM CDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN COWLEY AND NORTHEASTERN SUMNER COUNTIES...
AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UDALL...AND IS
NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...UDALL...ATLANTA...ROCK AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3721 9693 3743 9723 3748 9718 3747 9678
3737 9676
TIME...MOT...LOC 2209Z 296DEG 4KT 3744 9713
HAIL...1.00IN
WIND...60MPH
$$
METZGER369
WWUS53 KICT 302227
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT THU JUN 30 2016
KSC035-191-302236-
/O.EXP.KICT.SV.W.0207.000000T0000Z-160630T2230Z/
COWLEY KS-SUMNER KS-
527 PM CDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY AND
NORTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 530 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3721 9693 3743 9723 3748 9718 3747 9678
3737 9676
TIME...MOT...LOC 2226Z 296DEG 4KT 3744 9713
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:35 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 30, 3:35 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 335 PM CDT THU JUN 30 2016 .SHORT TERM...(This evening through Sunday night) Issued at 327 PM CDT Thu Jun 30 2016 Tonight-Friday: Convective trends will be the big issue. Barely capped, decently unstable and weakly forced atmosphere will result in isolated to scattered thunderstorms through sunset across southern half of forecast area. A few strong-marginally severe storms are possible. With loss of heating, expect storms to wane quickly at sunset. Storms will increase late tonight as 850MB flow increases, along with increasing 850MB-700MB frontogenesis and convergence. Expect fairly widespread rain spreading across the area towards daybreak as Western KS storms move/develop eastward. Good chance that rain/storms will linger well into the afternoon in the east. Temperatures rather tricky tomorrow with much depending on how quickly rain/clouds exit. Friday night-Sunday: Considerable uncertainty throughout this period, with model verification of MCS tracks poor over the past week or so, and not optimistic that today's runs are any better. That said, will likely be a baroclinic zone somewhere across KS with potential for multiple rounds of strong storms producing copious rainfall somewhere in the state. By the weekend precipitable water over 2 inch is forecast by both NAM/GFS. Given uncertainty of timing/ location of heavy rain, will not hoist flood watch at this time but will mention heavy rain in hazardous weather outlook. Temperatures also a big unknown, with temperatures likely only in the 70s in areas where clouds/rain persist throughout the day. Southern sections may see fair amount of Sunday and hedged temperatures warmer there. One significant caveat, if storms/ rain shield is large/robust, effective front could push closer to the OK border, resulting in heavy rain shifting further south than currently anticipated. Best chance of precipitation appears late Saturday into Sunday as shortwave moves across the area. -Howerton .LONG TERM...(Monday through Thursday) Issued at 327 PM CDT Thu Jun 30 2016 Little changes made to initialization grids. Initial zonal flow transitions to more ridging by end of period. This will result in warming temperatures and decreasing chances for precipitation. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1242 PM CDT Thu Jun 30 2016 Cannot rule out a few isolated thunderstorms mid/late this afternoon and evening over southern KS along a stalling frontal zone. Suspect activity will be fairly isolated given marginal convergence and little upper support. Given this fact, left mention out of Wichita and Chanute TAFs. Better chances for showers and thunderstorms arrive late tonight and especially Friday, as the stalled frontal zone sharpens across the region and shortwave energy begins to approach from the west. Given uncertainty on timing and location of precipitation, only inserted VCSH instead of VCTS at all sites for now. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 85 68 90 / 30 50 40 40 Hutchinson 68 82 66 85 / 40 50 50 50 Newton 68 82 65 85 / 30 50 50 50 ElDorado 69 82 67 89 / 20 50 50 40 Winfield-KWLD 71 87 70 94 / 30 50 30 30 Russell 66 80 62 79 / 50 50 60 60 Great Bend 67 81 64 83 / 50 50 60 50 Salina 68 82 64 83 / 30 50 60 60 McPherson 67 81 64 84 / 40 50 60 60 Coffeyville 71 85 69 93 / 20 50 30 20 Chanute 70 83 67 89 / 30 50 50 40 Iola 69 82 66 87 / 20 50 50 50 Parsons-KPPF 70 84 69 91 / 20 50 40 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...ADK
Hazardous weather outlook, Jun 30, 4:30 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT THU JUN 30 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 430 PM CDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STORMS WILL UNTIL AROUND SUNSET MAINLY SOUTH OF HIGHWAY 400. BRIEF HEAVY RAIN...WINDS OF 50 TO 60 MPH WINDS AND SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS. STORMS OVER WESTERN KANSAS THIS EVENING WILL SPREAD INTO THE AREA ROUGHLY WEST OF A LINE FROM SALINA TO WICHITA TO WELLINGTON LATE TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE STRONGEST ACTIVITY WILL BE CAPABLE OF 50 TO 60 MPH WINDS AND DIME TO QUARTER SIZE HAIL. HIGH RAINFALL RATES MAY CONTRIBUTE TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE FROM FRIDAY THROUGH MONDAY. THE BIGGEST THREAT DURING THIS PERIOD WILL BE HIGH RAINFALL RATES AND THE RESULTANT FLOODING. THE EXACT TIMING AND LOCATION OF THE HEAVY RAIN IS UNCERTAIN...BUT CURRENT TRENDS SUGGEST THE MORE LIKELY AREA IS ACROSS CENTRAL KANSAS. IN ADDITION TO THE FLOODING THREAT...50 MPH WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE. THOSE WITH OUTDOOR ACTIVITIES PLANNED FOR OVER THE LONG FOURTH OF JULY WEEKEND SHOULD CONTINUE TO MONITOR THE FORECAST AND OUTLOOKS FOR UPDATED INFORMATION. WARMER TEMPERATURES WILL PUSH HEAT INDICES NEAR 100 OVER PARTS OF THE AREA ON WEDNESDAY AND ALL OF THE AREA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ HOWERTON
In the hours before
Special weather statement, Jun 30, 3:05 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT THU JUN 30 2016 KSZ094-302030- ELK KS- 305 PM CDT THU JUN 30 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EASTERN ELK COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 330 PM CDT * AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HOWARD...LONGTON AND ELK FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3751 9632 3760 9612 3740 9597 3731 9621 TIME...MOT...LOC 2004Z 331DEG 14KT 3749 9618 KETCHAM
Special weather statement, Jun 30, 3:15 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU JUN 30 2016
KSZ069-093-302115-
BUTLER KS-COWLEY KS-
315 PM CDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ATLANTA...OR 9
MILES EAST OF DOUGLASS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DOUGLASS...ATLANTA...LATHAM...ROCK AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3758 9712 3764 9653 3745 9652 3736 9653
3734 9695
TIME...MOT...LOC 2013Z 330DEG 14KT 3752 9684
KETCHAMSpecial weather statement, Jun 30, 4:15 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT THU JUN 30 2016 KSZ092-302200- SUMNER KS- 415 PM CDT THU JUN 30 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 500 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES SOUTHWEST OF WELLINGTON...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WELLINGTON...CALDWELL...OXFORD...ARGONIA...SOUTH HAVEN... GEUDA SPRINGS...MAYFIELD...MILAN...HUNNEWELL... PERTH AND WELLINGTON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3700 9780 3734 9780 3735 9715 3700 9715 TIME...MOT...LOC 2115Z 300DEG 4KT 3719 9746 METZGER
Local storm report, Jun 30, 4:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG WELLINGTON 37.27N 97.40W
06/30/2016 SUMNER KS TRAINED SPOTTER
ESTIMATED 50-60 MPH WINDS, WITH 4 INCH DIAMETER TREE
LIMBS DOWN NEAR THE COURTHOUSE.
&&
BDKLocal storm report, Jun 30, 4:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL WELLINGTON 37.27N 97.40W
06/30/2016 E1.00 INCH SUMNER KS BROADCAST MEDIA
PUBLIC REPORT ON TWITTER OF QUARTER HAIL IN TOWN. VIA
KAKE TV.
&&
BDKSpecial weather statement, Jun 30, 4:37 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU JUN 30 2016
KSZ069-093-094-098-099-302230-
CHAUTAUQUA KS-ELK KS-BUTLER KS-COWLEY KS-MONTGOMERY KS-
437 PM CDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
ELK COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 530 PM CDT
* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR ATLANTA...OR
12 MILES SOUTHEAST OF DOUGLASS...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CANEY...SEDAN...HOWARD...CEDAR VALE...BURDEN...MOLINE...LONGTON...
ELK CITY...DEXTER...TYRO...GRENOLA...ATLANTA...PERU...ELK FALLS...
HAVANA...ROCK...NIOTAZE...CAMBRIDGE...WINFIELD CITY LAKE AND HALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3711 9682 3748 9715 3754 9651 3743 9596
3739 9596 3739 9584 3701 9579
TIME...MOT...LOC 2137Z 331DEG 10KT 3741 9683
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:43 AM CDT | Special Weather Statement | ICT | Allen | 32 min |
| Jun 30, 2:12 PM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| Jun 30, 3:05 PM CDT | Special Weather Statement | ICT | Elk | 25 min |
| Jun 30, 3:15 PM CDT | Special Weather Statement | ICT | Cowley | 60 min |
| Jun 30, 4:15 PM CDT | Special Weather Statement | ICT | Sumner | 45 min |
| Jun 30, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 32 min |
| Jun 30, 4:37 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 53 min |
| Jun 30, 5:33 PM CDT | Special Weather Statement | ICT | Chautauqua | 42 min |
| Jun 30, 5:35 PM CDT | Special Weather Statement | ICT | Cowley | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.